Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On a nonlocal dispersive equation modeling particle suspensions


Author: Kevin Zumbrun
Journal: Quart. Appl. Math. 57 (1999), 573-600
MSC: Primary 35L65; Secondary 45K05, 76T99
DOI: https://doi.org/10.1090/qam/1704419
MathSciNet review: MR1704419
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study a nonlocal, scalar conservation law $ {u_t} + {\left( \left( {K_a} * u \right)u \right)_x} = 0$, modeling sedimentation of particles in a dilute fluid suspension, where $ {K_a}\left( x \right) = {a^{ - 1}}K\left( x/a \right)$ is a symmetric smoothing kernel, and $ \ast$ represents convolution. We show this to be a dispersive regularization of the Hopf equation, $ {u_t} + {\left( {u^2} \right)_x} = 0$, analogous to KdV and certain dispersive difference schemes. Using the smoothing property of convolution and the physical principle of conservation of mass, we establish the global existence of smooth solutions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35L65, 45K05, 76T99

Retrieve articles in all journals with MSC: 35L65, 45K05, 76T99


Additional Information

DOI: https://doi.org/10.1090/qam/1704419
Article copyright: © Copyright 1999 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website